×

zbMATH — the first resource for mathematics

Comparison of different approaches to conservation laws for some partial differential equations in fluid mechanics. (English) Zbl 1153.76051
Summary: The conservation laws for second-order scalar partial differential equations and systems of partial differential equations which occur in fluid mechanics are constructed using different approaches. The direct method, Noether’s theorem, the characteristic method, the variational approach (multiplier approach) for arbitrary functions as well as on the solution space, symmetry conditions on the conserved quantities, the direct construction formula approach, the partial Noether approach and the Noether approach for the equation and its adjoint are discussed and explained with the help of an illustrative example on a nonlinear field equation describing the relaxation to a Maxwellian distribution. The conservation laws for the nonlinear diffusion equation for the spreading of an axisymmetric thin liquid drop, the system of two partial differential equations governing flow in a laminar two-dimensional jet and the system of two partial differential equations governing flow in a laminar radial jet are discussed via these approaches.

MSC:
76M60 Symmetry analysis, Lie group and Lie algebra methods applied to problems in fluid mechanics
76R50 Diffusion
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] R. Naz, D.P. Mason, F.M. Mahomed, Conservation laws and physical conserved quantities for laminar two-dimensional and radial jets, J. Nonlinear Anal. B: Real World Appl., submitted for publication. · Zbl 1177.35171
[2] Noether, E., Invariante variationsprobleme, Nacr. konig. gesell. wissen., gottingen, math.-phys. kl. heft, 2, 235-257, (1918), (English translation in Transport Theory and Statistical Physiscs 1 (3) (1971) 186-207) · JFM 46.0770.01
[3] P.S. Laplace (English translation, Celestrial Mechanics, New York, 1966), 1798.
[4] Steudel, H., Uber die zuordnung zwischen invarianzeigenschaften und erhaltungssatzen, Z. naturforsch., 17A, 129-132, (1962)
[5] Olver, P.J., Applications of Lie groups to differential equations, (1993), Springer New York · Zbl 0785.58003
[6] Anco, S.C.; Bluman, G.W., Direct construction method for conservation laws of partial differential equations. part I: examples of conservation law classifications, Eur. J. appl. math., 13, 545-566, (2002) · Zbl 1034.35070
[7] Anco, S.C.; Bluman, G.W., Direct construction method for conservation laws of partial differential equations. part II: general treatment, Eur. J. appl. math., 9, 567-585, (2002) · Zbl 1034.35071
[8] Wolf, T., A comparison of four approaches to the calculation of conservation laws, Eur. J. appl. math., 13, 129-152, (2002) · Zbl 1002.35008
[9] Kara, A.H.; Mahomed, F.M., Relationship between symmetries and conservation laws, Int. J. theor. phys., 39, 23-40, (2000) · Zbl 0962.35009
[10] Kara, A.H.; Mahomed, F.M., Noether-type symmetries and conservation laws via partial lagragians, Nonlinear dynam., 45, 367-383, (2006) · Zbl 1121.70014
[11] Atherton, R.W.; Homsy, G.M., On the existence and formulation of variational principles for nonlinear differential equations, Studies appl. math., 54, 31-60, (1975) · Zbl 0322.49019
[12] Ibragimov, N.H., A new conservation theorem, J. math. anal. appl., 333, 311-328, (2007) · Zbl 1160.35008
[13] Euler, N.; Leach, P.G.; Mahomed, F.M.; Steeb, W.-H., Symmetry vector fields and similarity solutions of nonlinear field equation describing the relaxation to a Maxwell distribution, Int. J. theor. phys., 27, 717-723, (1988) · Zbl 0697.35141
[14] Momoniat, E.; Mason, D.P.; Mahomed, F.M., Non-linear diffusion of an axisymmetric thin liquid drop: group invariant solution and conservation law, Int. J. nonlinear mech., 36, 879-885, (2001) · Zbl 1345.76034
[15] Schlichting, H., Boundary layer theory, (1968), McGraw-Hill New York, pp. 170-174
[16] R. Naz, D.P. Mason, F.M. Mahomed, Conservation laws via the partial Lagrangian and group invariant solutions for radial and two-dimensional free jets, J. Nonlinear Anal. B: Real World Appl., submitted for publication. · Zbl 1269.76022
[17] Schwarz, W.H., The radial free jet, Chem. eng. sci., 18, 779-786, (1963)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.